The 29-year-old man said his vision had been going red for two days. He had been experiencing palpitations, diaphoresis, and near syncope, but denied full syncopal episodes. He has no past medical history, reported smoking tobacco, and said he had similar dizziness many years ago. He also has a constant headache that started around the same time as the first episode, but said its onset was gradual and moderate in severity and aching.
He denies frequent headaches, any medications, and alcohol and drug use. He said he had not vomited but has felt nauseated. He denies recent fevers or other infectious symptoms.
His vital signs were normal, and his ECG is shown. His physical exam was normal including a normal neurological exam of cranial nerves, strength, sensation, cerebellar function, and gait. The patient received a headache cocktail (promethazine, diphenhydramine, ketorolac, and normal saline), basic metabolic panel, and CBC.
His labs were notable only for a potassium of 3.1. Approximately 30 minutes after the medications were given, the patient was found to be pulseless and apneic in his room. His monitor showed a polymorphic ventricular tachycardia. (Second image.) The patient received epinephrine, bicarbonate, and magnesium sulfate during the first round of CPR and was shocked with 200J. He subsequently developed an organized rhythm.
He was intubated, cooled, and transferred to the ICU. What do you suspect happened to this patient based on the ECG and the rest of the clinical history? What are the different causes for this condition, and how is it managed in the ED?
Find the diagnosis and case discussion on next page.
Diagnosis: QT Prolongation with Torsades de Pointes
The actual incidence of torsades de pointes (TdP) in prolonged QTc is unknown, but it is assumed to be a relatively rare event. (ScientificWorldJournal 19 April 2012;212178.) One of the biggest risk factors for TdP is prolonged QTc, something we see regularly in the ED.
Most resources suggest that the upper limits for QTc is a range of 440-460 ms in men and 440-470 ms in women, but the QTc can change up to 75-100 ms based on normal diurnal variation and manner of ECG acquisition. QTc also naturally lengthens with age. Bazett's formula — QTc = QT/√RR — is perhaps the most common for measurement of the QTc. The QT interval is the measurement in seconds from the beginning of the QRS to the end of the T. If the patient has prominent u waves, the measurement should include those. The RR interval is measured as the time in seconds between the onset of one QRS complex and the next. These measurements should be in lead V3 or V4 and averaged across 3-5 beats. General consensus is that increased risk of dysrhythmia is primarily seen in QTc >500 ms.
There are many potential etiologies of long QT, with the first main distinction between congenital and acquired long QT. Long QT syndrome (LQTS) is a hereditary disorder characterized by syncope, cardiac arrest, or sudden death secondary to polymorphic ventricular tachycardia that deteriorates to ventricular fibrillation. It is thought to occur in 1:3000 to 1:5000 of the population with about 85 percent hereditary and 15 percent occurring de novo. (Prog Cardiovasc Dis 2008;51:264.) Triggers that should prompt further evaluation for LQTS are patient history (palpitations, syncope) and family history of sudden cardiac death at a young age in the setting of long QTc on ECG.
Acquired long QTc is much more common than LQTS. The main offenders for prolonged QT are medications, more than 100 of which have been associated with prolonged QT. Antiarrhythmic classes Ia, III, and IV are most highly associated with long QT resulting in TdP. Antipsychotics, antibiotics, antiemetics, and methadone make up the list of other common medications associated with prolonged QTc. (Can Pharm J [Ott] 2016;149:139.) Keep in mind that electrolyte abnormalities, specifically hypokalemia, hypomagnesemia, and hypocalcemia, can cause prolonged QT and independently increase the risk of TdP in patients with prolonged QTc for other reasons.
Intracranial pathology can also increase the QTc, especially lesions affecting the right insular cortex. (Int J Cardiol 2013;167:328.) This occurs secondary to the effects of intracranial lesions on sympathetic and parasympathetic tone. It is unlikely that intracranial processes lead to TdP in isolation; ventricular dysrhythmias occur at an increased rate in combination with other risk factors.
Long QT is discovered in the ED, but usually does not result in adverse events, but the concern is for initiating TdP and subsequent cardiac arrest. The primary mechanism for prolonged QTc is the delayed flow of K+ back into the cell during phase 3 of the cardiac cycle (repolarization). The heterogeneity of cardiac cells is critical to understanding how prolonged QT leads to TdP. Each cell type has a different duration of depolarization and repolarization intrinsically. Cell types will be affected differently depending on the entity causing the delayed repolarization (genetic mutations, various drugs, cerebrocardiac effects).
We can assume two situations are occurring on the cellular level when a prolonged QT is seen on the ECG. A prolonged action potential duration (APD) occurs in some cells, and this allows for reentry circuits that can precipitate TdP. Other cells will have a prolonged repolarization state where repeated (usually subthreshold) early action potentials (EAPs) occur. If these EAPs reach threshold, they can initiate a reentry circuit and TdP. (Prog Cardiovasc Dis 2008;51:264.) TdP can occur in the absence of other risk factors in patients with LQTS. The risk of developing TdP is not fully understood in patients with acquired prolonged QT, and is thought to be multifactorial. Acquired long QT is much less predictable. Risk factors for developing TdP from acquired long QT include being female and having bradycardia, recent cardioversion, congestive heart failure, hypokalemia, hypomagnesemia, baseline long QT, acute or chronic renal insufficiency, and rapid rate of infusion of a QT prolonging medication. (Can Pharm J [Ott] 2016;149:139.)
No clear guidelines exist for screening ECGs before medication administration; the majority of medications do not precipitate TdP spontaneously. We should keep risk factors in mind as we initiate treatment for our patients, especially those already on QTc-prolonging medications and those with renal insufficiency. When a prolonged QTc is found on ECGs obtained as part of the workup, taking history to uncover potential exacerbating causes of QT prolongation is critical (medication use, substance abuse). Labs to evaluate for electrolyte abnormalities can be helpful. In parallel, mitigation of risk factors for TdP should be initiated, especially avoiding QT-prolonging medications and electrolyte replacement.
Special care should be taken in patients whose ECG demonstrated prolonged QTC in syncope, near-syncope, or dizziness, and discussion with a cardiologist is warranted. Patients who go into TdP and cardiac arrest should be resuscitated as usual but with early defibrillation and the use of magnesium early in the resuscitative efforts.
This patient did well in the ICU. He had a head CT scan because of his headache and ECG, but it was normal. His urine toxicology screen was positive for amphetamines (despite continuing to deny any substance use when he was extubated). After electrolyte repletion, the patient's repeat ECGs showed a QTc shortened to 460 ms. The patient was discharged with close cardiology follow-up for potential LQTS.